Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 27, NWS Midland/Odessa, TX

December 31, 20225 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Dec 31, 2022, 1:56 AM CST for 5 counties in Texas; Eddy County, New Mexico. It took effect at Dec 31, 2022, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2022, 1:56 AM CST (07:56 UTC)
In effect from
Dec 31, 2022, 9:00 AM CST
Expired
Dec 31, 2022, 6:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS74 KMAF 310756
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
156 AM CST Sat Dec 31 2022

NMZ027-TXZ270-271-010300-
/O.CON.KMAF.HW.W.0052.221231T1200Z-230101T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
156 AM CST Sat Dec 31 2022 /1256 AM MST Sat Dec 31 2022/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM CST /5 AM MST/
THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 6 AM CST /5 AM MST/ this morning to 9 PM CST /8 PM 
  MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272>274-277-278-010000-
/O.NEW.KMAF.WI.Y.0027.221231T1500Z-230101T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, Fort Davis, and Alpine
156 AM CST Sat Dec 31 2022 /1256 AM MST Sat Dec 31 2022/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, Eastern Culberson County, and Davis 
  Mountains.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
110 
WWUS74 KMAF 310908
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
308 AM CST Sat Dec 31 2022

NMZ027-TXZ270-271-312115-
/O.EXT.KMAF.HW.W.0052.221231T0908Z-230101T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
308 AM CST Sat Dec 31 2022 /208 AM MST Sat Dec 31 2022/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272>274-277-278-312115-
/O.CON.KMAF.WI.Y.0027.221231T1500Z-230101T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, Fort Davis, and Alpine
308 AM CST Sat Dec 31 2022 /208 AM MST Sat Dec 31 2022/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, Eastern Culberson County, and Davis 
  Mountains.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
904 
WWUS74 KMAF 312103
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
303 PM CST Sat Dec 31 2022

NMZ027-TXZ270-271-010300-
/O.CON.KMAF.HW.W.0052.000000T0000Z-230101T0300Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
303 PM CST Sat Dec 31 2022 /203 PM MST Sat Dec 31 2022/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 9 PM CST /8 PM MST/ this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ272>274-277-278-010000-
/O.CON.KMAF.WI.Y.0027.000000T0000Z-230101T0000Z/
Eddy County Plains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Van Horn, Pecos, Fort Davis, and Alpine
303 PM CST Sat Dec 31 2022 /203 PM MST Sat Dec 31 2022/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn 
  and Highway 54 Corridor, Reeves County Plains and Davis 
  Mountains Foothills, Eastern Culberson County, and Davis 
  Mountains.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 30, 10:38 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 30, 10:38 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1038 PM CST Fri Dec 30 2022

...New AVIATION...

See 06z aviation discussion below.

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 144 PM CST Fri Dec 30 2022

The shortwave trough is currently pivoting through West Texas, and
maximum ascent and lingering precipitation are departing to our
east. Once the light showers exit this afternoon, the remainder of
the short term stays dry. Cloud cover and lowered heights associated
with the trough will result in a more chilly day today, with high
temperatures reaching the 50s and 60s. Clouds will clear quickly on
the backside of the trough later this afternoon, helping lead to
another cool night with temperatures falling into the 30s and low
40s by morning.

Stronger southwesterly flow will develop tomorrow afternoon, helping
to increase 850mb temperatures though displacing the thermal ridge
axis to our east some. This will allow for a much warmer day
tomorrow, with many locations reaching the upper 60s to low 70s by
tomorrow afternoon. The southwest winds will help tighten the
pressure gradient out west with a weak mountain wave signature
present. High winds are expected through Guadalupe Pass tomorrow
afternoon, gusting as high as 65-75mph. With this, have upgraded the
High Wind Watch to a High Wind Warning here for tomorrow. Breezy
conditions are also expected along the I-20 corridor and Permian
Basin tomorrow afternoon. Overnight lows tomorrow will be more mild
than tonight, falling into the mid to upper 40s for most.

-Munyan

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 144 PM CST Fri Dec 30 2022

Sunday begins the long term forecast and will be a pleasant day
across the region with temperatures staying well above normal in the
upper 60s to low 70s. An upper level trough will move into the area
on Monday and bring windy conditions across the higher terrain,
particularly the Guadalupe and Delaware Mountains. Winds stay
elevated into the middle of the week as shortwaves round the bottom
of the longer wave trough moving across the Rockies and into the
Plains. Southeast New Mexico and the Permian Basin will see breezy
conditions on Monday and Tuesday before winds begin decreasing late
Wednesday for the whole forecast area.

With the upper trough moving near the area, some cooler air will be
able to drop southward on Tuesday and temperatures fall closer to
normal each afternoon with highs in the 50s to near 60. Lows drop
back into the 30s to near 40 for many places with Southeast New
Mexico and the HWY 54 corridor dipping near and below freezing most
mornings next week. Precipitation chances will be best on Monday and
stay to the west over the Guadalupe, Delaware, and Davis Mountains.
A few flurries may be seen at the highest elevations of the
Guadalupes, but no significant accumulations of any precipitation
type is expected. The entire region remains dry for Tuesday and
through the rest of the week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1017 PM CST Fri Dec 30 2022

Winds will mostly be out of the southwest to west with winds
becoming gusty Saturday afternoon before weakening in the evening.
Low ceilings and visibilities will be possible for HOB, INK, and
MAF between 09z and 15z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               40  70  46  74 /   0   0   0   0
Carlsbad                 40  68  46  69 /   0   0   0   0
Dryden                   41  72  45  74 /   0   0   0   0
Fort Stockton            44  74  48  77 /   0   0   0   0
Guadalupe Pass           39  56  42  62 /   0   0   0   0
Hobbs                    37  67  44  68 /   0   0   0   0
Marfa                    32  63  36  69 /   0   0   0   0
Midland Intl Airport     40  70  47  73 /   0   0   0   0
Odessa                   41  70  47  73 /   0   0   0   0
Wink                     38  70  44  74 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CST /5 AM MST/ to 9 PM CST /8 PM
     MST/ Saturday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning from 5 AM to 8 PM MST Saturday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...80
Hazardous weather outlook, Dec 30, 1:43 PM CST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
143 PM CST Fri Dec 30 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-311945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
143 PM CST Fri Dec 30 2022 /1243 PM MST Fri Dec 30 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday morning through Saturday evening.

Windy to very windy conditions are possible across a large portion
of the region Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Wind Advisories in Texas, 2022Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.